Early upsurge in anti‐HBs titer possibly caused by the immunomodulative, not by the mutagenetic effect of interferon and ribavirin
Division of Gastroenterology and Hepatology, Graduate School of Medical and Dental Sciences of Niigata University, Niigata-city, JapanHepatology Research (Impact Factor: 2.74). 05/2007; 37(6):477 - 481. DOI: 10.1111/j.1872-034X.2007.00059.x
A patient with chronic hepatitis B and C undergoing treatment with interferon and ribavirin showed an upsurge in hepatitis B virus surface antibody (anti-HBs) titer, accompanied by a decrease in hepatitis B virus surface antigen (HBsAg) during the early treatment phase. Simultaneously, elevation of alanine aminotransferase (ALT) was observed. Subsequently, the hepatitis B virus (HBV) DNA titer decreased and HBV e antigen (HBeAg) to anti-HBe seroconversion occurred. The anti-HBs titer gradually returned to the pretreatment level after cessation of ribavirin treatment and HBV-DNA became undetectable. We found no nucleotide mutations in HBV-DNA that could explain the sudden elevation in anti-HBs titer. The appearance of anti-HBs was considered to be a break in immune tolerance against some epitopes in HBsAg, possibly the r epitope, stimulated by interferon/ribavirin treatment. The immunomodulatory effect of ribavirin might have caused this unexpected early immune response to HBsAg that preceded seroconversion to anti-HBe.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.